A Case of Spontaneous Calf Hematoma with Simultaneous Deep Venous Thrombosis
Citrus Memorial Hospital
Simultaneous deep venous thrombosis, Cancer, Chronic therapeutic enoxaparin, Hematoma
Internal Medicine | Neoplasms | Pathological Conditions, Signs and Symptoms
Patients with active cancer may also have a state of hypercoagulability that increases their risk of venous thromboembolism (VTE). Enoxaparin is a low-molecular weight heparin (LMWH) that is indicated for the prevention and treatment of VTE and is the preferred agent for patients with cancer because of its lower risk of bleeding events and less drug interactions. Bleeding events such as muscular hematomas have been reported with the use of enoxaparin. The risk of hematoma is increased in those with certain risk factors that are frequently present in patients with active malignancy. Coagulation parameters are typically normal in patients with hematoma and there are no accepted criteria to predict which hematomas may become life-threatening. As hematomas present similarly to deep venous thrombosis (DVT), imaging is needed to distinguish them from one another as the treatment for one can worsen the other. Here we present a case of a woman with ovarian cancer and increasing clot burden of chronic diffuse VTE who developed a right calf hematoma while on chronic therapeutic enoxaparin.
Publisher or Conference
Archives of Clinical Trials and Case Reports
Klein J, Gandhi S. A Case of Spontaneous Calf Hematoma with Simultaneous Deep Venous Thrombosis. Arch Clin Trial & Case Rep. 2022;1(2):60-64. doi: 10.37191/Mapsci-ACTCR-1(2)-10